Valium (Diazepam) Overdose | Risks, Symptoms, & Treatment
A Valium overdose can cause severe drowsiness, a loss of coordination, low blood pressure, and other side effects. In some cases, a Valium overdose can be life-threatening.
You can overdose on Valium by taking Valium without a prescription, by taking Valium in higher doses than you were prescribed, or by mixing Valium with opioids and other substances. Taking Valium as prescribed by your Ohio doctor can reduce your risk of Valium overdose.
A Valium overdose can cause severe drowsiness, a loss of coordination, low blood pressure, and other side effects. In some cases, a Valium overdose can be life-threatening. The sedative effects of Valium likely make the drug a target of substance abuse in Ohio.
If you or a loved one are hospitalized due to a benzodiazepine overdose, a dose of flumazenil can reduce your overdose symptoms. A Valium overdose can also be a sign of Valium addiction, and you may be referred to an Ohio treatment center after your recovery.
Valium Overdose Symptoms
Overdosing on Valium can slow down your central nervous system, or CNS. When Valium is taken as directed, the depressant effects of Valium can reduce symptoms of anxiety disorders and alcohol withdrawal.
When Valium is abused, your breathing, blood pressure, and other vital functions may be affected.
Signs of a Valium overdose may include:
- loss of coordination
- blurred vision
- respiratory depression (trouble breathing)
- loss of consciousness
If you see these symptoms in yourself or a loved one, call for medical help right away.
Valium Overdose Risk Factors
Your risk of overdose when taking Valium may increase if you:
- take any amount of Valium without a prescription
- take high doses of Valium regularly
- take Valium through snorting, crushing, plugging, injecting, smoking, or other unapproved methods of Valium use
- suffer from Valium addiction
- mix Valium with other CNS depressants, such as opioids or alcohol
Mixing Valium & Opioids
Over the past 5 years, a significant percentage of benzodiazepine overdose deaths in Ohio also involved opioids. Fatal overdoses involving only benzodiazepines occurred less often in the same time period.
These numbers suggest the health risk of benzodiazepines is higher when taken with opioids. The U.S. Food and Drug Administration also warns against mixing these prescription drugs on Valium labels.
Diazepam Overdose Treatment Options
If you or a loved one go to the emergency room due to a Valium overdose, you may receive a stomach pumping, intravenous fluids, and other forms of support, depending on your symptoms.
If the overdose also involved opioids, you may receive naloxone to restore breathing before getting to the hospital.
Valium Addiction Treatment
After recovering from the immediate effects of a Valium overdose, you may be recommended for long-term treatment. A drug overdose involving Valium can be a sign of a Valium addiction or substance use disorder.
If you or a loved one are at risk of a Valium overdose caused by a substance use disorder, a professional addiction treatment program can help. To find out if our Valium addiction treatment options work for you or your loved one, please contact us today.
- DataOhio https://data.ohio.gov/wps/portal/gov/data/view/ohio-ibhd
- Food and Drug Administration (FDA) https://www.accessdata.fda.gov/drugsatfda_docs/label/2016/013263s094lbl.pdf
- National Institute on Drug Abuse (NIDA) https://nida.nih.gov/research-topics/trends-statistics/overdose-death-rates
- National Library of Medicine: MedlinePlus https://medlineplus.gov/druginfo/meds/a682047.html
- National Library of Medicine: StatPearls https://www.ncbi.nlm.nih.gov/books/NBK470159/